Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

August 2, 20124 counties in Kansas

NWS Topeka, KS issued this special weather statement at Aug 2, 2012, 2:27 AM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 2:27 AM CDT (07:27 UTC)
Expired
Aug 2, 2012, 3:15 AM CDT
In force
48 min
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WWUS83 KTOP 020727
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT THU AUG 2 2012

KSZ021-022-034>037-020815-
CLAY-DICKINSON-GEARY-MORRIS-OTTAWA-RILEY-
227 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...EASTERN
OTTAWA...NORTHWESTERN MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND
WESTERN GEARY COUNTIES...

THROUGH 315 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 70 MPH
ACROSS PORTIONS OF SOUTHWESTERN RILEY...EASTERN OTTAWA...NORTHWESTERN
MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...
ABILENE AIRPORT...ABILENE...LEONARDVILLE...MOONLIGHT...ENTERPRISE...
RILEY...MILFORD...MILFORD LAKE...CHAPMAN...KEATS...JUNCTION CITY...
WOODBINE...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN AND LATIMER.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 304 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3939 9731 3938 9670 3937 9669 3936 9669
      3934 9667 3933 9667 3932 9666 3872 9678
      3889 9738 3896 9738 3896 9757
TIME...MOT...LOC 0727Z 291DEG 61KT 3938 9707 3890 9740

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:40 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 11:40 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT WED AUG 1 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TONIGHT AND THURSDAY)...

SHORT TERM FORECAST FOR THE REST OF WEDNESDAY HINGES ON THE REMNANTS
FROM WEAK OVERNIGHT SHOWERS PUSHING THROUGH FAR EASTERN KANSAS.
RADAR TRENDS THROUGH 19Z HAVE INDICATED THAT PRECIPITATION FROM
THESE OVERNIGHT SHOWERS HAS SUBSIDED AND ONLY A STRATUS SHIELD
REMAINS. EARLY SURFACE ANALYSIS INDICATED THAT A STRONG OUTFLOW
BOUNDARY PUSHED SOUTHWARD SOUTH OF THE KS/OK BORDER...BUT THROUGHOUT
THE DAY WINDS HAVE SHIFTED BACK TO THE E-SE IN THE WAKE OF THE
DEPARTING CLOUDS. WEST OF THE PRECIPITATION SHIELD TEMPERATURES HAVE
ALREADY RISEN BACK INTO THE LOWER 100S...BUT DUE TO STRONG MIXING
AND A VERY DRY LOW AND MID LEVEL ATMOSPHERIC COLUMN SURFACE TDS HAVE
DROPPED TO THE UPPER 50S TO LOWER 60S IT MAY BE TOUGH FOR HEAT
INDICES TO CLIMB BACK INTO THE 100 TO 105 RANGE...ALTHOUGH IT IS
CONCEIVABLE THAT TEMPERATURES WILL STILL APPROACH THE 100 DEGREE
THRESHOLD BEFORE THE DAY IS COMPLETELY DONE SO WILL LET THE
ADVISORY CONTINUE THROUGH THE HOTTEST HOURS OF THE DAY THIS PM. FOR
THE OVERNIGHT HOURS MODELS HAVE STRUGGLED SOMEWHAT WITH THE
RESOLUTION OF EMBEDDED SHORTWAVE TROUGHS WITHIN THE BETTER FLOW
NORTH OF THE MID/UPPER RIDGE. SINCE THE RIDGE REMAINS WELL
ESTABLISHED TO THE SOUTHWEST OF THE FORECAST AREA...GOOD MID TO
UPPER LEVEL FLOW OF 20 TO 30 KTS MEANS WE COULD SEE A CHANCE FOR
SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN EMBEDDED WAVE COMES OFF
THE E. COLORADO PLAINS. CERTAINTY SURROUNDING OVERNIGHT RAIN IS
RATHER LOW...BUT A CHANCE FOR PRECIPITATION CERTAINLY DOES EXIST
FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
FOR THE EARLY MORNING HOURS ON THURSDAY. SHOULD OVERNIGHT SHOWERS
FORM ACROSS CENTRAL KANSAS THE MID LEVEL STRATUS SHIELD MAY
PERSIST IN THE AREA THROUGH NOON...SIMILARLY TO WEDNESDAY...WHICH
MAY HINDER A RAPID INCREASE IN TEMPERATURES THROUGHOUT THE DAY.
WILL GO WITH A BIT OF A PERSISTENCE FORECAST THAT LEANS TOWARD THE
MET GUIDANCE...BUT THESE HIGHS MAY BE SLIGHTLY LOWER SHOULD CLOUDS
HOLD INTO THE AREA LONGER IN THE DAY.

JL

THURSDAY NIGHT-NEXT WEDS...

PATTERN OF WEAK SHORTWAVE TROUGHS OVER THE CENTRAL PLAINS WITHIN
THE MODEST FLOW ALOFT WILL PERSIST THROUGH FRI. TRICKY LOWER
CONFIDENCE FORECAST FOR PRECIP CHANCES THURSDAY EVENING AS ANOTHER
WEAK VORT MAX TRACKS ACROSS NORTHEAST KANSAS INTO MISSOURI. DECENT
WARM AIR ADVECTION ALOFT COUPLED WITH ISENTROPIC ASCENT ON THE
310K AND 315K SURFACES ESPECIALLY OVER THE EAST CENTRAL COUNTIES
MAY BE ABLE TO SUPPORT OR ENHANCE ANY SHOWERY ACTIVITY THROUGH THE
OVERNIGHT PERIOD. WITH THE POTENT RIDGE CENTERED TO THE SOUTH
HIGHS ON FRIDAY APPROACH THE UPPER 90S TO LOWER 100S. WITH THE
EASTERLY FLOW INCREASING THE DEWPOINT VALUES AREA WIDE IN THE
MIDDLE TO UPPER 60S...HEAT INDICES COULD AGAIN REACH ADVISORY
CRITERIA AROUND 105 DEGREES.

TEMPORARY RELIEF FROM THE HEAT AND HIGHER RAIN CHANCES STILL LOOK TO OCCUR
FRI NIGHT-SAT AS A COLD FRONT DROPS SOUTHEASTWARD FROM NEBRASKA.
SLIGHTLY INCREASED FRONTAL POSITION FURTHER SOUTH DURING THE
AFTERNOON PERIOD AS THE LATEST GUIDANCE ACCELERATES THE FRONT
TOWARDS THE FAR EAST CENTRAL AND SOUTHEAST COUNTIES OF THE CWA BY
EARLY EVENING. HIGHS WILL ALSO BE DEPENDENT ON THE FRONTAL
POSITION DURING THE PEAK HEATING HOURS. AT THIS TIME LOWER 90S ARE
EXPECTED FOR THE COUNTIES NEAR THE NEBRASKA BORDER...SPANNING TO
NEAR 100 DEGREES OVER LYON...COFFEY AND ANDERSON COUNTIES.

ANY RELIEF FROM HOT TEMPS WILL BE SHORT-LIVED AS HTS RISE AND THE
RIDGE BEGINS TO BUILD BACK INTO THE PLAINS NEXT WEEK. HOT AND
MAINLY DRY WEATHER SHOULD PERSIST INTO WEDS WHEN ANOTHER WEAK COLD
FRONT IS FCST TO DROP INTO THE AREA.

BOWEN

&&

.AVIATION...

MAIN CONCERN FOR THE TAFS WILL BE THE TIMING AND AREAL COVERAGE OF
CONVECTION AS IT MOVES ACROSS NORTHEAST KANSAS. CIGS EXPECTED TO
BE VFR THROUGH THE PERIOD BUT MVFR VSBYS ARE POSSIBLE WITH TSRA.
CONVECTION SHOULD MOVE EAST OF THE TERMINALS BY 16Z. HAVE
MAINTAINED A MENTION OF VCTS ATTM.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 12:59 PM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1259 PM CDT WED AUG 1 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-021800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1259 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS
AFTERNOON ACROSS MUCH OF THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS EAST CENTRAL KANSAS.

THE RANGELAND FIRE DANGER WILL BE VERY HIGH ACROSS PARTS OF EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. THE
BETTER CHANCES OF STORMS APPEARS TO BE SATURDAY AFTERNOON AS A
COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 2, 1:08 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
108 AM CDT THU AUG 2 2012

KSZ008-020-020700-
CLOUD-REPUBLIC-
108 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD
COUNTIES...

THROUGH 200 AM CDT...STRONG OUTFLOW WINDS OF 40 TO 50 MPH FROM
THUNDERSTORMS TO THE NORTH AND WEST OF REPUBLIC COUNTY WILL MOVE
SOUTHEAST ACROSS  REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS JUST BEHIND
THE STRONGER WINDS WILL THEN MOVE ACROSS NORTHERN CLOUD AND WESTERN
REPUBLIC COUNTIES PRODUCING LOCALLY HEAVY RAINFALL AND MORE GUSTY
WINDS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BELLEVILLE...MUNDEN...CUBA...AGENDA...NARKA...JAMESTOWN AND
CONCORDIA.

&&

LAT...LON 4000 9737 3967 9738 3954 9793 4000 9794
TIME...MOT...LOC 0604Z 270DEG 22KT 3995 9774
Special weather statement, Aug 2, 1:51 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU AUG 2 2012

KSZ008-009-020-020745-
CLOUD-REPUBLIC-WASHINGTON-
151 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHEASTERN
CLOUD AND WASHINGTON COUNTIES...

THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHEASTERN CLOUD AND
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CLYDE...CUBA...AGENDA...NARKA...MAHASKA...
HADDAM...PALMER...MORROWVILLE...LINN...WASHINGTON...GREENLEAF...
HOLLENBURG...BARNES...BELLEVILLE AND HANOVER.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9680 3966 9681 3952 9757 4000 9774
TIME...MOT...LOC 0650Z 258DEG 34KT 4012 9764 3985 9754
          3963 9749
Special weather statement, Aug 2, 1:55 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT THU AUG 2 2012

KSZ020-021-034-020745-
CLAY-CLOUD-OTTAWA-
155 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...WESTERN CLAY
AND CLOUD COUNTIES...

THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...DELPHOS...MINNEAPOLIS...CONCORDIA...
CONCORDIA AIRPORT...WELLS...AURORA...MILTONVALE AND CLYDE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3963 9792 3963 9737 3957 9737 3955 9735
      3913 9734 3913 9737 3909 9737 3910 9793
TIME...MOT...LOC 0655Z 277DEG 24KT 3960 9790 3919 9792
Local storm report, Aug 2, 2:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     2 SSE CONCORDIA         39.54N 97.65W
08/02/2012  M55.00 MPH       CLOUD              KS   ASOS

0201 AM     TSTM WND GST     1 W GLASCO              39.36N 97.86W
08/02/2012  E55.00 MPH       CLOUD              KS   TRAINED SPOTTER

            WIND BLEW OVER GRILL

&&

WOLTERS
Special weather statement, Aug 2, 2:27 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT THU AUG 2 2012

KSZ021-022-034>037-020815-
CLAY-DICKINSON-GEARY-MORRIS-OTTAWA-RILEY-
227 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...EASTERN
OTTAWA...NORTHWESTERN MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND
WESTERN GEARY COUNTIES...

THROUGH 315 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 70 MPH
ACROSS PORTIONS OF SOUTHWESTERN RILEY...EASTERN OTTAWA...NORTHWESTERN
MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...
ABILENE AIRPORT...ABILENE...LEONARDVILLE...MOONLIGHT...ENTERPRISE...
RILEY...MILFORD...MILFORD LAKE...CHAPMAN...KEATS...JUNCTION CITY...
WOODBINE...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN AND LATIMER.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 304 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3939 9731 3938 9670 3937 9669 3936 9669
      3934 9667 3933 9667 3932 9666 3872 9678
      3889 9738 3896 9738 3896 9757
TIME...MOT...LOC 0727Z 291DEG 61KT 3938 9707 3890 9740

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:08 AM CDTSpecial Weather StatementTOPRepublic52 min
Aug 2, 1:51 AM CDTSpecial Weather StatementTOPRepublic, Washington54 min
Aug 2, 1:55 AM CDTSpecial Weather StatementTOPCloud, Ottawa50 min
Aug 2, 2:15 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Riley, Washington45 min
Aug 2, 2:38 AM CDTSpecial Weather StatementTOPMarshall67 min
Aug 2, 3:10 AM CDTSpecial Weather StatementTOPGeary, Jackson, Nemaha, Pottawatomie, Wabaunsee50 min
Aug 2, 3:17 AM CDTSpecial Weather StatementTOPMorris43 min
Aug 2, 3:38 AM CDTSpecial Weather StatementTOPJackson, Shawnee, Wabaunsee52 min
Aug 2, 4:00 AM CDTSpecial Weather StatementTOPBrown, Douglas, Jefferson, Shawnee45 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.